Volume 1, issue 1 (2001)

Download this article
For printing
Recent Issues

Volume 24
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
On the Adams spectral sequence for $R$–modules

Andrew Baker and Andrey Lazarev

Algebraic & Geometric Topology 1 (2001) 173–199

arXiv: math.AT/0105079


We discuss the Adams Spectral Sequence for R–modules based on commutative localized regular quotient ring spectra over a commutative S–algebra R in the sense of Elmendorf, Kriz, Mandell, May and Strickland. The formulation of this spectral sequence is similar to the classical case and the calculation of its E2–term involves the cohomology of certain ‘brave new Hopf algebroids’ ERE. In working out the details we resurrect Adams’ original approach to Universal Coefficient Spectral Sequences for modules over an R ring spectrum.

We show that the Adams Spectral Sequence for SR based on a commutative localized regular quotient R ring spectrum E = RI[X1] converges to the homotopy of the E–nilpotent completion

πL̂ERS R = R[X1]I ̂.

We also show that when the generating regular sequence of I is finite, L̂ERSR is equivalent to LERSR, the Bousfield localization of SR with respect to E–theory. The spectral sequence here collapses at its E2–term but it does not have a vanishing line because of the presence of polynomial generators of positive cohomological degree. Thus only one of Bousfield’s two standard convergence criteria applies here even though we have this equivalence. The details involve the construction of an I–adic tower


whose homotopy limit is L̂ERSR. We describe some examples for the motivating case R = MU.

$S$–algebra, $R$–module, $R$ ring spectrum, Adams Spectral Sequence, regular quotient
Mathematical Subject Classification 2000
Primary: 55P42, 55P43, 55T15, 55N20
Forward citations
Received: 19 February 2001
Revised: 4 April 2001
Accepted: 6 April 2001
Published: 7 April 2001
Andrew Baker
Mathematics Department
Glasgow Universit
Glasgow G12 8QW
Andrey Lazarev
Mathematics Department
Bristol University
Bristol BS8 1TW